What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 7, 10:00 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 7, 10:00 PM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1100 PM CDT Wed Apr 7 2021
.AVIATION...
.06Z TAF FORECAST...
For tonight, the main focus will be an approaching cold front and
strong/severe storms expected to press east across the area
through the early morning hours. Have timed approximate arrival
times of impacts to area TAF sites per latest short-range guidance
and observed trends which brings this line across the region
generally from after midnight for far western areas, racing east
to the MS coastline by 10-11Z. Expect a broken line of
thunderstorms to temporarily reduce flight categories with gusty,
erratic downdraft winds the main threat, as well as periods of
reduced VIS from heavy rain. This activity will exit to the east
after 12Z with only a few isolated SHRA remaining across coastal
SE LA and coastal MS, with improving conditions/VFR flight
categories expected thereafter into the day on Thursday. KLG
&&
.EVENING UPDATE... /issued 812 PM CDT Wed Apr 7 2021/
Main focus with the forecast update this evening is with the risk
of strong to severe storms later tonight. Going through a large
suite of short-range CAM guidance confidently illustrates this
activity to persist east across our area later tonight. Analyzing
the pre-storm environment ahead of this line reveals a few
interesting points to monitor for this evening...
1) Observing recent radar trends from KPOE reveals a tail-end
convective plume identifiable also from GOES-16 w/ some nearing -70C
cloud tops over Ft. Polk, LA. This area of convection resides
right at the tail end of a 30-35kt jet which is forecast to press
east tonight. A few WoFS members identify this quite well and
evolves it into a messy line or bow segment entering Pointe Coupee
Parish/Wilkinson Co, MS between 10PM and 11PM. This may be a
localized area to monitor for the potential of a few strong wind
gusts, which could even continue to progress east across our SW MS
counties or along/north of I-10/12 tonight. As far as severity
goes by analyzing vertical wind profile trends, we do see some
uptick of 925mb winds collocated within this messy, broken line
which may locally enhance this line segment, especially if any
mesoscale cold pooling can develop behind this cluster to help
accelerate this line east. Can't rule out a few severe wind gusts
tonight, especially in the latest D1 00Z SLGT risk area
(along/north of I-10/12), with primarily sub-severe wind gusts
(30-40mph) potential to the south towards the SE LA coastline.
2) The 00Z KLIX observed sounding this evening indicates a few
noticeable differences in the pre-storm environment when visually
comparing a few CAM soundings, mostly in the moisture profile
below 500mb. The magnitude of deep moist return flow in the
mid/lower troposphere is being slightly underplayed by CAM's, with
perhaps more compressional warming/sinking in the model guidance
owing to a stronger 700mb subsidence/cap inversion. Observed
soundings are much more moist, with this cap steadily eroding due
deep moist ascent in progress. This leads me to believe that the
line to the west may likely fill in towards the LA coastline with
such deep moisture along and ahead of the line (similar to what
HRRR simulated reflectivity trends have shown) by what could be a
blow up of some weak coastal cells, eventually merging into a
broken line as it races east beyond I-55 after midnight. But
again, the severe wind risk will be more limited for far
southern/coastal SE LA areas, with the better risk along/north of
I-10/12.
3) Even though damaging wind gusts will be the main risk tonight,
a few isolated weak tornadoes cannot be ruled out. Model soundings
indicate largely curved low-level hodographs owing to rather
modest SRH (ranging upwards of ~300m2/s2 0-1km SRH to ~400m2/s2
0-3km SRH). If surface winds can remain backed (S to SSE) enough
nearest to the deepest convection, a quick weak spin up can not be
ruled out generally along/north of I-10/12. Will have to watch
observations south of the interstate to determine if a tornado
risk will extend to the coast. If winds shift more SSW to SW ahead
of the line, this will likely cause the line to become more cold-
pool dominant reducing a tornado risk. However, supportive deep-
layer shear exists well to the coast so a spin up or two even
south across SE LA could still be possible.
We will be closely watching it. Overall, we are not anticipating
a signifficant severe weather event, rather more of a sub-severe
line with a few severe wind gusts or a few quick spin ups
possible. This activity will exit to the east by around 11-12Z
with improving conditions/clearing skies Thursday morning with no
significant adjustments necessary for afternoon highs (just
leaning slightly on a warmer bias). Look for more details about
the extended with the AM package early Thursday morning. KLG
PREV DISCUSSION... /issued 321 PM CDT Wed Apr 7 2021/
SHORT TERM (Tonight through Friday)...
Tonight into Thursday morning, an upper level trough is expected
to move through the area, enhancing rain chances. Southerly
surface winds ahead of the system will help to enhance the warm
air advection and moisture advection into the area. Upper level
divergence ahead of the system will help to enhance lifting in the
environment as well. As the system moves through, the dynamic
forcing will be enough when combined with other parameters to
provide a favorable environment for strong to severe storms. A
Slight Risk of Severe Weather is in effect for our northern most
area for tonight and overnight. And a Marginal Risk of Severe
Weather is out for the rest of our area. The main threats from
this system will be gusty winds (up to 60mph or greater) and frequent
lightning. A few tornadoes and hail cannot be ruled out either.
Localized heavy rainfall will be possible as well inside of
thunderstorm development. The main timing of these threats will
be from 10pm through 6am for most of our area.
Thursday and Friday, after the system moves through the area
Thursday morning, zonal flow will dominate the upper level
pattern. Southerly surface winds will help to enhance warm air
advection and moisture advection for the area. Upper level
divergence will help to enhance lifting for the atmosphere as well
these days. As a result, showers and storms will be possible
throughout the area, primarily during peak daytime heating hours
both of these days. Frequent lightning will be possible with these
showers along with locally heavy rainfall. MSW
LONG TERM (Saturday through Wednesday)...
Saturday into Sunday, another upper level low pressure system will
make its way through the area. Southerly surface winds ahead of
the system will continue to enhance warm air advection and
moisture advection into the area. Upper level divergence will act
to enhance the lifting in the environment as the system moves
through the area. Looking at the shear, the speed shear looks like
it will be favorable for severe weather development, but the
directional shear may be limited, looking at the models. The best
directional shear / helicity will be in the Southwest Mississippi
counties and northern Southeast LA Parishes. Another interesting
note and potential limiting factor for severe weather development
is the timing of the parameters, however. Looking at some of the
model consensus, the timing of the best helicity and directional
shear may not line up with the best lifting and upper level
divergence. This will be something important to monitor as we get
closer to the event. Overall, the main threats from this system
based on the parameters will be gusty winds, frequent lightning,
and the potential for a few tornadoes. Locally heavy rainfall
inside thunderstorm development will be possible as well.
Monday through Wednesday, zonal flow will dominate the upper
level pattern. Easterly surface winds will allow for some
enhancement (or maintaining status quo) of moisture advection and
warm air advection into the area. Upper level divergence will act
to enhance the lifting in the environment primarily Tuesday and
Wednesday. As a result of these conditions, showers and storms
will be possible across the area Monday through Wednesday, mainly
during daytime heating hours during these days. The main impacts
from these storms would be frequent lightning and locally heavy
rainfall inside thunderstorm development. Overall, these storms
will be scattered in coverage and overall rainfall totals are
expected to be low in general. In addition to the scattered
showers, maximum temperatures are expected be higher than normal
for this time of year with most locations forecast to be in the
upper 70s to low 80s for this time period. MSW
MARINE...
Winds will be moderate (<15 knots) and southerly tonight through
Saturday morning. Saturday morning through Sunday morning, winds
will be southerly and strong (15-20 knots). Sunday, winds will be
shifting from southerly to northerly to easterly and will be
moderate (<15 knots). Winds will be easterly and moderate (<15
knots) Monday through Thursday morning. Wave heights will
correspond to the wind speeds. MSW
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 61 83 64 82 / 90 10 10 40
BTR 62 85 66 85 / 90 10 10 30
ASD 65 83 65 82 / 90 30 10 50
MSY 67 83 69 83 / 90 40 10 40
GPT 66 81 66 79 / 80 50 30 50
PQL 65 80 64 79 / 70 60 30 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Local storm report, Apr 8, 12:55 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 AM CDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM TSTM WND DMG 10 NE DENHAM SPRINGS 30.60N 90.85W
04/08/2021 LIVINGSTON LA LAW ENFORCEMENT
LIVINGSTING PARISH SHERIFF OFFICE RELAYED A REPORT OF
ROOF DAMAGE TO A HOME ON THE WEST SIDE OF HIGHWAY 1019
JUST SOUTH OF RAFE BALLARD ROAD. WATER WAS COMING INSIDE
THE HOME DUE TO THE ROOF DAMAGE. TIME ESTIMATED BASED ON
RADAR.
&&
MEFFERSOSpecial weather statement, Apr 8, 1:04 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
204 AM CDT Thu Apr 8 2021
LAZ039-072-075-076-MSZ077-080-081-080800-
Washington-Southeast St. Tammany-Northwest St. Tammany-Southern
Tangipahoa-Harrison-Hancock-Pearl River-
204 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. TAMMANY...EAST
CENTRAL TANGIPAHOA AND SOUTHEASTERN WASHINGTON PARISHES...
NORTHWESTERN HARRISON...NORTHERN HANCOCK AND PEARL RIVER COUNTIES...
At 203 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Varnado to 6 miles north of Abita
Springs to near Robert. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Slidell, Bogalusa, Picayune, Covington, Poplarville, Pearl River,
Abita Springs, Madisonville, Sun, Crossroads, Stennis Space Center,
Bush, Mcneil, Kiln, Lacombe, Saucier and Slidell Airport.
LAT...LON 3065 8934 3065 8925 3068 8924 3068 8912
3052 8926 3027 8974 3046 9037 3056 9012
3092 8978 3093 8934
TIME...MOT...LOC 0703Z 273DEG 33KT 3087 8977 3056 9005 3046 9038Special weather statement, Apr 8, 1:54 AM CST, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 AM CDT Thu Apr 8 2021
LAZ057>061-063-064-069-070-077-078-080900-
Lower Plaquemines-Western Orleans-Upper St. Bernard-St.
Charles-Eastern Orleans-Lower St. Bernard-St. John The Baptist-St.
James-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
254 AM CDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. BERNARD...ST.
CHARLES...ORLEANS...NORTH CENTRAL LAFOURCHE...NORTHWESTERN JEFFERSON
AND NORTHWESTERN PLAQUEMINES PARISHES...
At 254 AM CDT, a strong thunderstorm was located near Wallace, or 8
miles southwest of Reserve, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Orleans, Reserve, Metairie, Hahnville, Laplace, Marrero,
Chalmette, Avondale, Harvey, East New Orleans, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Gramercy, Lutcher,
Montz and Ama.
LAT...LON 2983 9071 3009 9072 3011 9042 3006 9037
3002 9011 3003 9003 3006 9003 3004 9000
3013 8989 3010 8981 3014 8976 3014 8972
3002 8973 3004 8982 3000 8985 2994 8982
2995 8973 2992 8975 2990 8973 2974 8974
TIME...MOT...LOC 0754Z 266DEG 42KT 2996 9062Special weather statement, Apr 8, 2:13 AM CST, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
313 AM CDT Thu Apr 8 2021
LAZ075-076-MSZ077-080-081-080915-
Southeast St. Tammany-Northwest St. Tammany-Harrison-Hancock-Pearl
River-
313 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...CENTRAL HARRISON...HANCOCK AND SOUTH CENTRAL PEARL
RIVER COUNTIES...
At 313 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Picayune to near Pearlington to 6
miles northwest of Lake Catherine. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Slidell, Long Beach, Picayune, Bay St. Louis,
Waveland, Diamondhead, St. Martin, D'iberville, Pearl River, Kiln,
Pearlington, Lyman, Shoreline Park, Stennis Space Center and Gulfport
Airport.
LAT...LON 3038 8907 3030 8927 3036 8928 3037 8935
3034 8938 3032 8932 3025 8942 3018 8945
3015 8958 3016 8962 3017 8958 3017 8972
3022 8983 3028 8976 3053 8980 3055 8889
3043 8888 3042 8901 3039 8886
TIME...MOT...LOC 0813Z 273DEG 36KT 3046 8971 3028 8968 3018 8980